Journal of Clinical and Diagnostic Research, ISSN - 0973 - 709X

Users Online : 20518

Original article / research
Year : 2017 | Month : July | Volume : 11 | Issue : 7 | Page : FC01 - FC05

Atorvastatin Induced Adverse Drug Reactions among South Indian Tamils

Chandrasekaran Indumathi, Natarajan Anusha, Kolar Vishwanath Vinod, Satheesh Santhosh, Steven Aibor Dkhar

1. PhD Scholar, Department of Pharmacology, JIPMER, Puducherry, India. 2. Senior Resident, Department of Pharmacology, JIPMER, Puducherry, India. 3. Additional Professor, Department of General Medicine, JIPMER, Puducherry, India. 4. Additional Professor, Department of Cardiology, JIPMER, Puducherry, India. 5. Senior Professor and Head, Deprtment of Clinical Pharmacology, JIPMER, Puducherry, India.

Correspondence Address :
Dr. Steven Aibor Dkhar,
Senior Professor and Head, Department of Clinical Pharmacology, JIPMER, Dhanvantri Nagar,
Gorimedu-605006, Puducherry, India.
E-mail: stevendkhar@ymail.com

Abstract

Introduction: Atorvastatin is the most widely used statin world-over. Although atorvastatin is beneficial in reducing cardiovascular morbidity and mortality, they are associated with Adverse Drug Reactions (ADRs) which are under-recognized as well as under-reported. There is no data on safety of atorvastatin in ethnic populations like South Indian Tamils and hence the need for this study.

Aim: To report the Adverse Events (AEs) associated with atorvastatin use, their causality and severity in dyslipidemic south Indian Tamils.

Materials and Methods: This cross-sectional study was carried out on 304 dyslipidemic Tamils. Those on any lipid lowering therapy within one month before study enrolment, those with contraindications to statin therapy, hypothyroid patients, those with LDL cholesterol >250 mg/dL or serum triglycerides >400 mg/dL and patients who were on drugs which modulate Cytochrome P 450 3A4/5 (CYP3A4/5) activity were excluded from the study. Causality assessment for atorvastatin induced AEs were done using Naranjo adverse drug reaction probability scale criteria and severity assessment was done using Hartwig scale. AEs which were causally related to atorvastatin use were reported as ADRs.

Results: One hundred and eighty three AEs were noted among 145 (47.7%) patients, during the course of first 45 days of atorvastatin therapy. AEs were probably due to atorvastatin in 11% of the patients and possibly due to atorvastatin in 89%. Most common ADRs were myalgia (41%), followed by nervous system ADRs (35.5%) and gastrointestinal ADRs (14%).

Conclusion: Myalgia was the most common cause for atorvastatin discontinuation which might place these individuals at an increased risk of cardiovascular morbidity and mortality. Measures to identify and address atorvastatin induced myalgia should be given priority.

Keywords

Adverse effects, Dyslipidemia, Hydroxymethylglutaryl Co-A reductase inhibitors, Myalgia

How to cite this article :

Chandrasekaran Indumathi, Natarajan Anusha, Kolar Vishwanath Vinod, Satheesh Santhosh, Steven Aibor Dkhar. ATORVASTATIN INDUCED ADVERSE DRUG REACTIONS AMONG SOUTH INDIAN TAMILS. Journal of Clinical and Diagnostic Research [serial online] 2017 July [cited: 2017 Sep 20 ]; 11:FC01-FC05. Available from
http://jcdr.net/back_issues.asp?issn=0973-709x&year=2017&month=July&volume=11&issue=7&page=FC01-FC05&id=10175

DOI and Others

DOI: 10.7860/JCDR/2017/27223.10175



Date of Submission: Feb 02, 2017
Date of Peer Review: Feb 18, 2017
Date of Acceptance: May 27, 2017
Date of Publishing: Jul 01, 2017



Financial OR OTHER COMPETING INTERESTS: None.

JCDR is now Monthly and more widely Indexed .
  • PubMed Central® (PMC)New
  • Academic Search Complete Database
  • Chemical Abstracts Service
  • Directory of Open Access Journals (DOAJ)
  • EBSCOhostNew
  • Embase & EMbiology
  • Google Scholar
  • HINARI Access to Research in Health Programme
  • Indian Science Abstracts (ISA)
  • Journal seek Database
  • Open J-Gate
  • Popline (reproductive health literature)
  • SCOPUS
  • www.omnimedicalsearch.com